facebook
twitter
rss
account
search
search
 

Medical marijuana may be making some patients sicker

July 27, 2013 at 11:16 AM   |   Comments

DETROIT, July 27 (UPI) -- Doctors in Michigan say medical marijuana, often prescribed to combat nausea, can cause patients to become ill if used for extended periods of time.

Patients may begin to suffer from cannabinoid hyperemesis syndrome, which causes abdominal cramping, vomiting and an overwhelming urge for a hot shower, the Detroit Free Press reported.

"Marijuana typically causes the munchies, right? This is the anti-munchies," said Susan Smolinske, managing director at the Children's Hospital of Michigan Regional Poison Control Center.

Poison control officials in Michigan have responded to at least five calls since mid-May about marijuana users being severely nauseous and vomiting, Smolinske said.

The condition is rare. Clinicians at the Kalamazoo-based Michigan Holistic Health said they have not seen one case of cannabinoid hyperemesis among their 13,000 clients who use medical marijuana.

Paul Armentano, deputy director of the National Organization for the Reform of Marijuana Laws, based in Washington, said the syndrome may be caused by a malfunction of the patient's internal system, not the marijuana itself.

© 2013 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Recommended UPI Stories
Most Popular
1
New research explains insomnia prevalence among elderly
2
New research details rare cancer that killed Bob Marley
3
New data shows Melbourne is most well-rested city in the world
4
Yoga guru BKS Iyengar dies at 95
5
Daughters more likely than sons to care for elder parents
Trending News
Video
x
Feedback